Letter to CSOMA Colleagues from Dr. Jordan Wheeler, LAc.
Dear CSOMA Colleagues:
On March 10, 2017, the San Francisco Department of Public Health (SFDPH) issued a press release regarding the poisoning of two persons, who in separate incidences consumed medicinal teas from Sun Wing Wo Trading Company in San Francisco’s Chinatown. Both patients were hospitalized. While the man in his 30’s has recovered, unfortunately Yu-Ping Xie, a 56-year old mother of two, was not so fortunate. According to her family, she passed away on March 18th from complications related to a prolonged hospitalization. We would like to take a moment to acknowledge Yu-Ping’s passing and send our condolences to the family as they deal with this tragedy.
According to press release from the SFDPH the toxic alkaloid aconitine was discovered in the lab tests of both patients as well as the tea samples they provided. It is incredibly important to note that there has yet to be a positive visual identification of Fu Zi in the formulas and the written formula did not include Fu Zi as one of the prescribed herbs. It is possible that cross contamination occurred at some point in the supply chain or that the leaf or flower was mistaken for another species. CSOMA would like to take a moment to address the situation and provide accurate information so you may answer your patient’s questions.
Like all the substances contained in our materia medica, Fu Zi is an incredibly useful and powerful medicine when used correctly. The medicinal is the processed daughter root of Szechuan aconite and can be incredibly toxic unless properly prepared. Unprepared Fu Zi (Sheng Fu Zi) should never be taken internally though the toxicity can be lessened through processing into the following products: Yan Fu Zi (salted aconite lateral root), Hei Shun Pian (Black sliced aconite lateral root), and Bai Fu Pian (White sliced aconite lateral root). In addition to processing, Fu Zi should be decocted for 30-60 minutes before adding the remaining herbs to the decoction.
The root and tuber contain the highest amounts of alkaloids and are therefore the most toxic portions, however the leaf and flower are also poisonous if consumed. Aconite poisoning causes neurological, cardiovascular, and gastrointestinal side effects (a review of aconite poisoning and the mechanism of toxicity can be found here). While there is no antidote to aconite poisoning, there are several ways to manage accidental ingestion. Activated charcoal can be administered if poisoning is suspected, but must be taken within the first hour. After that point, management of the patient is supportive by monitoring blood pressure and cardiac rhythm.
As inquiries regarding these incidences have been prevalent over the last few weeks, CSOMA would like to respond with some talking points should your patients have questions.
It is important to note that on the unlikely occasion that these types of poisonings occur, it is often due to improper self-administration or a result of buying herbal teas from unlicensed herbalists.
Remind your patients that as a licensed acupuncturist you have undergone 4-years of training and passed the California Acupuncture Licensing Exam. This means you received proper training for the application and prescription of our materia medica, including those substances with potential toxicity.
Reliable vendors in the United States should be able to provide a certificate of analysis. This certificate is a printout that includes detailed information regarding the herb, macroscopic and microscopic identification, and test results for heavy metals, pesticides, and microbiologicals completed prior to export from China.
Upon receipt of a batch of raw herb, vendors will complete a visual inspection in order to identify the plant species and retest if visual ID is inconclusive. It is unlikely that the small herbal shops found in your local Chinatown can provide the same level of identification and certification. These details aside and the few toxic substances notwithstanding, our materia medica is generally fairly mild.
According the Donald Light at the Harvard Center for Ethics, as of 2014, it is estimated that “about 128,000 people die each year from [prescription] drugs prescribed to them”. Comparatively, deaths from prescribed herbs are much less frequent. While the incidence in San Francisco is tragic, it is important to note that it is also the exception in our medicine. The poisonings occurred in a shop that is unlicensed and unregulated outside our supply chain. By utilizing prepared Fu Zi and boiling for the appropriate amount of time, aconite is an incredibly effective and important herb in our materia medica.
CSOMA represents practitioners, schools, and professional vendors and takes this situation very seriously. We will be completing an internal review on responding to these types of situations. We also plan to discuss ways in which to ensure the safety of our herbs and how best to educate the general public on our medicine. Lastly, we encourage you to educate your patients on the importance of obtaining herbal medicine from a licensed practitioner.
Dr. Jordan Wheeler, DACM, L.Ac.
CSOMA Board of Directors
 Chan TY. Aconite Poisoning. Journal of Clinical Toxicity. 2009;47(4),:279-285.
 Light D. New Prescription Drugs: A Major Health Risk With Few Offsetting Advantages. Harvard University Edmond J. Safra Center for Ethics. http://ethics.harvard.edu/…/new-prescription-drugs-major-he…. Published 2014. Accessed March 28, 2017.